Recently, Schifano et al.  analyzed online self-reporting of misuse of pregabalin, and found psychedelic dissociative effects induced by pregabalin in this selected population of drug abusers, information that apparently can only be obtained at least initially through online self-reporting studies .
In the present study, we analyze online self-reporting from a variety of websites visited by patients who had discontinued selective serotonin reuptake inhibitor (SSRI) antidepressants and were reporting, spontaneously on those internet forums, significant withdrawal symptoms and postwithdrawal psychopathology, that they attributed to discontinuation of their SSRI antidepressants. SSRI withdrawal, like for other classes of CNS depressant type (alcohol, benzodiazepine, barbituric, narcotic, antipsychotic, antidepressant), needs to be divided into two phases: the immediate withdrawal phase consisting of new and rebound symptoms, occurring up to 6 weeks after drug withdrawal, depending on the drug elimination half-life [2,3], and the postwithdrawal phase, consisting of tardive receptor supersensitivity disorders, occurring after 6 weeks of drug withdrawal .
One example of self-reporting new withdrawal symptoms of the CNS depressant type is the publication by Shoenberger , which described new withdrawal symptoms (headaches, agitation, irritability, nausea, insomnia) as listed in controlled studies [6,7]. Shoenberger self-reporting does not mention postwithdrawal disorders following withdrawal of paroxetine (taken for 3 years) , but reports disturbing feelings of ‘zaps’, electric zapping sensations described as ‘washing over his entire body’ or ‘riding on a rollercoaster’ , a withdrawal symptom of the CNS depressant type, which lasted into the fourth week of withdrawal. Zajecka et al.  had already listed ‘electric sensations’ as one of new withdrawal symptoms included in four published case reports.
In general, most studies have looked only at minor new symptoms of the CNS depressant withdrawal type , but there are some exceptions which examined SSRI postwithdrawal emergent persistent disorders [7,8,9]. In the present study, we looked at both new SSRI withdrawal symptoms  and postwithdrawal persistent symptoms.
Between February 2010 and September 2010, qualitative Google searches of 8 websites including Paxilprogress.org, ehealthforum.com, depressionforums.org, about.com, medhelp. org, drugLib.com, topix.com and survigingantidepressant.org were carried out in English, using keywords as ‘SSRIs withdrawal syndrome’, ‘Paxil withdrawal’, ‘SSRIs forums’. Links from the above websites/forums and other related material were also followed.
In table 1, we list selected online patient self-reporting of physical and psychiatric withdrawal symptoms for each of the 6 SSRIs: paroxetine (n = 3), sertraline (n = 2), citalopram (n = 2), fluoxetine (n = 1), fluvoxamine (n = 1) and escitalopram (n = 3), which we thought reflected best patient self-reporting of SSRI withdrawal symptoms. From online information available, gender is known for 4 patients (2 men and 2 women), the mean length of SSRI treatment (n = 9) was 5.13 years, range 0.25–15 years, median 4.5, and the mean duration of withdrawal symptoms (n = 7) was 2.5 years, range 0.125–6 years, median 2.1 years.
As can be seen in table 1, 58% of patients (7 out of 12) reported persistent postwithdrawal symptoms: 3 of 3 paroxetine patients, 2 of 2 citalopram, 1 of 1 fluvoxamine, 1 of 3 escitalopram and none of both sertraline and fluoxetine patients. We note in table 1, persistent postwithdrawal disorders, which occur after 6 weeks of drug withdrawal, rarely disappear spontaneously, and are sufficiently severe and disabling to have patients returned to previous drug treatment. When their drug treatment is not restarted, postwithdrawal disorders may last several months to years. Significant persistent postwithdrawal emergent symptoms noted consist of anxiety disorders, including generalized anxiety and panic attacks, tardive insomnia, and depressive disorders including major depression and bipolar illness. Anxiety, disturbed mood, depression, mood swings, emotional liability, persistent insomnia, irritability, poor stress tolerance, impaired concentration and impaired memory are the more frequent postwithdrawal symptoms reported online. In the Fava et al.  gradual SSRI discontinuation controlled study on panic disorders, 9 of 20 patients (45%) had new withdrawal symptoms and 3 of the 9 (33%) paroxetine-treated patients had persistent emergent postwithdrawal disorders, consisting of bipolar spectrum disorder (n = 2) and major depressive disorder (n = 1) during a 1-year postwithdrawal follow-up.
In accordance with data from controlled trials [6,10], online self-reporting shows paroxetine to be the most likely to be associated with withdrawal symptoms, while fluoxetine the least. Online forums also show an association between citalopram withdrawal and a variety of persistent postwithdrawal symptoms, lasting more than 4 months. Fluvoxamine appears to be less prescribed, but still reported online to cause postwithdrawal panic disorder (table 1); controlled studies have also found fluvoxamine to be associated with a high frequency of withdrawal symptoms .
With regard to minor new SSRI withdrawal symptoms, they are known to occur after drug discontinuation with a variable frequency and duration, from a few hours up to 6 weeks, depending on the SSRI discontinued. Its frequency and severity vary mainly according to the SSRI used . Our online study confirms those reported to occur in the literature with the highest frequency: headaches, nausea, loose stools, dizziness, disorientation, inability to concentrate, tinnitus, and unstable gait. Thus, there is concordance between new SSRI withdrawal symptomatology described in scientific papers and those reported online by patients. As already discussed, a recurrent disabling withdrawal symptom described online by patients is ‘brain zaps’, ‘electrical shock sensations’, ‘shocks and zaps’, there were 5 patients included who had these new withdrawal symptoms (table 1). Even after a very gradual drug tapering and under careful psychiatrist monitoring, new withdrawal symptoms still occur according to most studies [6,7,8,10], which is also found in our online patient self-reporting study.
Several limitations of our study should be noted. Patients who reported their experience online might also have been taking other drugs, exaggerated their symptoms or be influenced by other patient online reports. In addition, health professionals did not confirm postwithdrawal emergent symptoms and disorders.
Patient characteristics are limited to what is available online. However, our research found a significantly great number of patients off SSRI, describing the same cluster of withdrawal symptoms for a longer time than expected, to give validity to our results. Paroxetine withdrawal and postwithdrawal symptoms as reported in the scientific literature [7,8,9] were confirmed, as well as most frequent minor new symptoms reported in controlled clinical trials [7,10].
Reappraisal of tardive persistent postwithdrawal disorders may also provide a better understanding of rebound, recurrence and relapse during long-term antidepressant drug therapy.
The authors have no conflicts of interest to disclose.